Frequently Asked Questions

 

What kind of problems should I call the office for?
If you have not had chest discomfort in a long time and begin to experience it, or you have chest discomfort that occurs more frequently or lasts longer than you are used to. You are getting short of breath or tire much more easily than usual. You feel lightheaded, dizzy, feel like you may pass out or you do pass out. You feel your heart is racing or fluttering in your chest. If you wake up during the night with trouble getting your breath, have to sit up to get relief or sleep upright in a chair to breathe comfortably. If you feel bloated in the abdomen, fatigued, poor appetite and/or your ankles are more swollen and gaining weight. Your physician has changed your medication and you feel worse in any way.  If you are experiencing problems that are worrisome, you can report to the nearest emergency room for immediate evaluation.

Call your family physician for fever, cough, cold or flu symptoms. Stomach upset, constipation or diarrhea. Any symptoms not related to your heart.  I

 

My defibrillator fired today, what should I do?
You may call our office whenever your device fires. We will arrange for you to come in that day for your device to be checked.  Should your device fire 3 or more times within a 24 hour period, report to the nearest emergency room for IMMEDIATE evaluation.

 

When should I take Nitroglycerin?
Nitroglycerin tablets or spray should be taken when you feel heaviness, pressure or tightness in your chest. Some people never have chest discomfort only pain in their neck, jaw or arm. If these are your Anginal symptoms take nitroglycerin when you feel that discomfort.

 

I have a pacemaker may I:
This is a general list of what you may do, if you have further questions please feel free to contact the office or the manufacturer of your device.
You may: use a microwave oven, go through a metal detector, use an electric blanket, have a chest x-ray, use general household appliances, use a modern hearing aid.

 

I am taking Coumadin, why does my protime / INR fluctuate so much?

Many factors can affect the absorption and utilization of Coumadin. The use of alcohol and many antibiotics make Coumadin stronger. Steroids, some narcotic painkillers, cholesterol medicines, arthritis medication and larger doses of Tylenol can also make it stronger. Having any illness can affect the level, particularly having diarrhea. Travel to climates different from your home can affect it. Vitamins C and E, herbal supplements like gingko and fish oil tablets have an effect. Chemotherapy and radiation therapy affects absorption in your gut, which can affect your level. Foods rich in vitamin K counteract the effect of Coumadin. These include leafy green vegetables, green tea and mayonnaise. Eating a diet that is consistent in the amount of vitamin K rich foods will help to maintain a stable level.  Please notify the Coumadin Clinic should you have any changes in medications or diet that may affect your Coumadin.

 

Previous Page